Alert archive / Michigan / Small Craft Advisories in 2011
Small Craft Advisory 115, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Nov 30, 2011, 4:19 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2011, 4:19 PM EST (21:19 UTC)
- Expired
- Dec 1, 2011, 1:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted, in the capitals the NWS used until 2016.
253 WHUS73 KAPX 302119 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 419 PM EST WED NOV 30 2011 LHZ347-348-010530- /O.EXP.KAPX.GL.W.0074.000000T0000Z-111130T2100Z/ /O.NEW.KAPX.SC.Y.0115.111130T2119Z-111201T0600Z/ 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY- 419 PM EST WED NOV 30 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY... ...GALE WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST THURSDAY. THE GALE WARNING IS NO LONGER IN EFFECT. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ349-302230- /O.EXP.KAPX.GL.W.0074.000000T0000Z-111130T2100Z/ STURGEON POINT TO ALABASTER MI- 419 PM EST WED NOV 30 2011 ...GALE WARNING HAS EXPIRED... THE GALE WARNING IS NO LONGER IN EFFECT. $$ LHZ345-346-LMZ323-341-342-344>346-LSZ321-302230- /O.EXP.KAPX.SC.Y.0114.000000T0000Z-111130T2100Z/ STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- 419 PM EST WED NOV 30 2011 ...SMALL CRAFT ADVISORY HAS EXPIRED... THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. $$ HTTP://WWW.WEATHER.GOV/GAYLORD
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 30, 4:09 PM EST, 10 minutes earlier.
Area forecast discussion, Nov 30, 4:09 PM EST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 409 PM EST WED NOV 30 2011 .SYNOPSIS.../ISSUED AT 409 PM/ HIGH PRESSURE THAT BROUGHT THE BRILLIANT SUNSHINE TO NORTHERN MICHIGAN TODAY...WILL BE USHERED OUT OF THE PICTURE AS A SLOW MOVING AREA OF LOW PRESSURE DROPS DOWN FROM CANADA. CLOUDS WILL INCREASE DURING THE OVERNIGHT HOURS WITH PRECIPITATION BEGINNING IN THE UPPER PENINSULA THURSDAY MORNING...THEN SLOWLY SLIDING SOUTHWARD...AND INTO THE NORTHERN LOWER BY MID DAY. THE CHANCES FOR PRECIPITATION WILL CONTINUE INTO FRIDAY MORNING...AND DECREASE FROM THERE. TEMPERATURES DURING THIS TIME WILL BE SUCH...THAT THE PRECIPITATION WILL LIKELY BE RAIN AND SNOW MIXED...ESPECIALLY AT THE ONSET. HIGHER ELEVATIONS MAY SEE MORE SNOW THAN RAIN...BUT IT WILL EVENTUALLY TURN TO ALL SNOW EVERYWHERE BY LATE THURSDAY. ANY ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LIGHT. BERGER && .SHORT TERM.../ISSUED AT 409 PM/...TONIGHT HIGH PRESSURE AREA OVER THE STATE AT THE MOMENT IS KEEPING THE SKY CLEAR OVER N LOWER. E UPPER, HOWEVER, IS SEEING CLOUDS FROM THE FORMING COLD FRONT TO THE NORTH OF THEM IN LAKE SUPERIOR. AS THE SFC LOW MOVES CLOSER TO THE FORECAST AREA AND THE COLD FRONT MOVES INTO THE REGION OVERNIGHT, LIGHT SNOW SHOULD BEGIN TO BREAK OUT OVER E UPPER. SO FAR WITH THE PROGRESS OF THE PRECIPITATION IN THE NORTHERN PLAINS, ASSOCIATED WITH THIS SYSTEM, IT WILL BE CLOSER TO 03Z BEFORE ANYTHING GETS STARTED. AFTER THAT, MODELS SUGGEST THAT SNOW SHOULD SPREAD EAST ALONG THE FRONT, AND SOUTH WITH THE FRONT AS IT TRANSITS THE REGION. LOOKING THROUGH THE BUFKIT DATA, AND THE EXPECTED SFC TEMPERATURES, WILL EXPECT THAT RAIN WILL MIX IN NEAR LAKE MICHIGAN AND IN N LOWER OVERNIGHT AS INITIALLY TEMPERATURES WILL BE AROUND 35F OR ABOVE. HOWEVER, AS THE FRONT MOVES SOUTH TEMPERATURES ARE EXPECTED TO FALL AND THE RAIN SHOULD CHANGE COMPLETELY TO SNOW. AT THIS POINT, LIGHT ACCUMULATIONS ARE EXPECTED AS THE FORCING IS WEAK, AND THE MOISTURE IN THE 850-700 MB LAYERS IS NOT VERY WIDE. TEMPERATURES AT 850 MB ARE WARMER THAN -4C AND WITH LAKE TEMPERATURES AROUND +6C, THERE COULD BE SOME ENHANCEMENT, BUT NOT ENOUGH TO WORRY ABOUT MODERATE ACCUMULATIONS AT THIS POINT. JSL && .LONG TERM.../ISSUED AT 409 PM/...THURSDAY AND BEYOND SHORT RANGE (THURSDAY)...THE COLD FRONT CONTINUES TO MOVE SOUTH WITH A NARROW MOISTURE CORRIDOR. THE ECMWF AND GFS HAVE E UPPER LOSING THE SNOW DURING THE DAY AS THE FRONT AND MOISTURE ARE PRIMARILY OVER N LOWER BY THE AFTERNOON. BOTH MODELS ARE FAIRLY COORDINATED WITH THE FORCING AND MOISTURE SO HAVE GOOD CONFIDENCE ON THE TIMING AND INTENSITY OF THE FORECAST. THE SNOW WILL MIX IN N LOWER DURING THE DAY, STARTING OUT AS ONLY SNOW IN THE MORNING. TEMPERATURES ARE EXPECTED TO CONTINUE TO CLIMB INTO THE MID TO UPPER 30S, AND MAYBE SOME 40S AS THE LEADING WARM AIR AHEAD OF THE FRONT COULD KEEP THINGS IN A MIX AS THE FRONT HEADS SOUTH. THE BY 00Z THE MODELS HAVE MOISTURE CORRIDOR ALONG THE FRONT NARROWING SO THAT IT WOULDN'T SURPRISE ME IF THE SNOW BECOMES SPOTTY SOUTH OF M-72, ESPECIALLY IF IT MIXES IN THE AFTERNOON, OR MAYBE CHANGES OVER TO LIGHT RAIN. JSL OUTLOOK RANGE (THURSDAY NIGHT THROUGH WEDNESDAY)...HEMISPHERIC PATTERN HAS A PROGRESSIVE FIVE WAVE LOOK TO IT...WITH MEAN LONG WAVE TROUGH AXIS ACROSS CENTRAL NORTH AMERICA...AND ANOTHER MEAN TROUGH JUST EAST OF THE DATELINE WITH RIDGING IN BETWEEN OVER THE EASTERN PACIFIC. SPLIT SHORT WAVE TROUGH ACROSS THE WEST DIGGING ONE SHORT WAVE INTO THE SOUTHWESTERN U.S. WITH A NORTHERN BRANCH FEATURE HEADING TOWARD THE NORTHERN PLAINS. THIS LATTER WAVE FORECAST TO SWING ACROSS THE GREAT LAKES THURSDAY NIGHT...FOLLOWED ON ITS HEELS BY ANOTHER PIECE OF ENERGY CROSSING 160W THIS AFTERNOON. THIS WILL AMPLIFY THE FLOW ACROSS THE WESTERN U.S. AND STRENGTHEN RIDGING ACROSS THE SOUTHEASTERN STATES...RESULTING IN SOUTHWESTERLY UPPER LEVEL FLOW INTO MICHIGAN HEADING INTO THE WEEKEND. STARTING WITH THE NORTHERN WAVE THURSDAY NIGHT AND ASSOCIATED BAROCLINIC ZONE...EXPECT A BAND OF MOSTLY LIGHT SNOW (SOME RAIN/SNOW TRANSITION STILL POSSIBLE CLOSER TO SAGINAW BAY) TO BE ONGOING THURSDAY EVENING...WHICH WILL PUSH EAST OF THE FORECAST AREA OVERNIGHT AS SUPPORT LOW/MID LEVEL TROUGHING CROSSES LOWER MICHIGAN. ANY SNOW ACCUMULATION EXPECTED TO BE PRETTY MINIMAL WITH LOW LEVEL QG FORCED SUBSIDENCE UNDERCUTTING LINGERING MID/UPPER LEVEL UPWARD MOTION DURING THE EVENING. COLD ADVECTION IN THE WAKE OF THURSDAY EVENING FRONTAL PASSAGE SHOULD BRING SOME LAKE INDUCED CLOUDS IN NORTHWEST FLOW...BUT SHALLOW NATURE OF INSTABILITY AND DRYING SHOULD PRECLUDE MUCH MORE THAN A FEW FLURRIES. SURFACE RIDGE CROSSES LOWER MICHIGAN ON FRIDAY...SO OUTSIDE OF SOME NUISANCE MORNING LAKE CLOUDS PLENTY OF DRY AIR/SUBSIDENCE SHOULD BRING ABOUT A GOOD DEAL OF SUN BY AFTERNOON ALONG WITH PRETTY MUCH SEASONABLE TEMPERATURES. ATTENTION THEN TURNS TO SATURDAY...AS WARM ADVECTION INCREASES ALONG A LOW LEVEL TROUGH/DEFORMATION AXIS THAT RUNS FROM NORTHWEST ONTARIO SOUTHWARD INTO THE SOUTHERN PLAINS. THE PREFERRED IDEA IN THIS SPACE YESTERDAY OF NORTHERN MICHIGAN BEING ON THE WARMER SIDE OF THIS SYSTEM ON SATURDAY STILL ON TRACK (I.E. OPERATIONAL GFS COMING AROUND). INCREASING GULF TAP/LOW LEVEL MOIST INFLOW AND ISENTROPIC ASCENT WILL SPREAD CLOUDS INTO THE FORECAST AREA SATURDAY MORNING...SOME LIGHT RAIN/DRIZZLE INTO EASTERN UPPER/FAR NORTHWEST LOWER LATER SATURDAY MORNING (OR SOME LIGHT RAIN/FLURRIES ACROSS EASTERN UPPER)...WITH PRECIP CHANCES INCREASING ACROSS THE ENTIRE AREA AS THE AFTERNOON PROGRESSES. WEAK SURFACE WAVE ORIGINATING OVER THE CENTRAL/SOUTHERN PLAINS ON SATURDAY LIFTS NORTHEAST ALONG DEFORMATION/BAROCLINIC ZONE SATURDAY NIGHT...WITH AN ASSOCIATED UPPER LEVEL WAVE EMERGING FROM SOUTHERN BRANCH TROUGH IN THE VICINITY OF THE FOUR CORNERS. HOW THIS FEATURE TRACKS AS IT LIFTS NORTHEAST WILL IMPACT PRECIP TYPE SATURDAY NIGHT...IF IT REMAINS WEST OF LOWER MICHIGAN FORECAST AREA WILL REMAIN IN SOUTHERLY LOW LEVEL FLOW WHICH WILL SUPPORT MORE LIQUID PRECIPITATION. AS FAR AS THE EXTENDED PERIODS GO...LOOKS MORE LIKE WE'RE SETTING OURSELVES UP FOR QUICK BLASTS OF COLD AIR WITH PASSING SHORT WAVES...WITH MORE OF THESE WAVES ORIGINATING FROM WESTERN CANADA THANKS TO BUILDING NORTHEAST PACIFIC RIDGE. NOT SURE WE'RE THERE YET WITH REGARD TO A PERSISTENT PATTERN SHIFT THAT WILL GET THE LAKE EFFECT MACHINE CRANKED UP ON A MORE PERMANENT BASIS...WITH LONG WAVE TROUGH AXIS LIKELY TO BE CENTERED UPSTREAM OF 90W MOST PERSISTENT COLD ANOMALIES WILL TEND TO REMAIN CENTERED ACROSS THE WESTERN/CENTRAL CONUS AT LEAST INTO LATE NEXT WEEK (BUT WE MAY BE GETTING CLOSE BY NEXT WEEKEND). IN THE MEANTIME...PRECIP CHANCES CONTINUE INTO SUNDAY...AGAIN STILL DEALING WITH THE PRECIP TYPE ISSUE (AND POSSIBLE DRY SLOTTING AS WELL). MAY TRANSITION TO SOME LAKE EFFECT HEADING INTO MONDAY AS A NORTHERN BRANCH WAVE BRINGS ANOTHER PUSH OF COLD AIR...PERHAPS SETTING UP A SOUTHWEST FLOW LAKE ENHANCED EVENT ON LAKE MICHIGAN. MESOSCALE PATTERN GETS A LITTLE MESSY TOWARD MIDWEEK...ENOUGH COLD AIR TO GENERATE SOME LAKE EFFECT BUT UNCERTAINTY REGARDING MOISTURE AND WIND FIELDS WILL PRECLUDE MUCH DETAIL INTO MIDWEEK. JPB && .MARINE.../ISSUED AT 409 PM/ SHORT RANGE (TONIGHT/THURSDAY)...THE GRADIENT IS EXPECTED TO CONTINUE TO CHANGE DIRECTIONS AND SLACKEN OVERNIGHT. WITH THE WINDS STILL GUSTING BETWEEN 25 AND 30 KNOTS AT PRESQUE ISLE LIGHT, WILL KEEP THE SMALL CRAFT FOR THOSE TWO ZONES THAT MEET AT THAT POINT. HOWEVER, WOULDN'T BE SURPRISED IF ZONE FROM PI LIGHT TO STURGEON PT. IS LESS THAN SMALL CRAFT FROM MIDDLE ISLAND SOUTH, EXCEPT AT THE MOUTH OF THUNDER BAY, WHERE THE FETCH MAY CONTINUE FOR TIME TO GUST PAST 25 KNOTS. HOWEVER, AS NOTED EARLIER, THE GRADIENT SLACKENS, AND THE WINDS ARE EXPECTED TO DIMINISH IN THE EVENING. SO HAVE ONLY EXTENDED THE SMALL CRAFT FOR THE EVENING IN LAKE HURON. LOOKS LIKE THINGS SHOULD CONTINUE TO DIMINISH ON THURSDAY, THEN THE WINDS WILL VEER TO THE NORTH AS THE FRONT GOES THROUGH THE LAKES. WINDS DO INCREASE A BIT, BUT AT THIS POINT THE MODELS ONLY SUGGEST 15-20 KNOTS AT THE SFC AND AT 950 MB. SO WILL DOUBT THERE WILL BE A NEED FOR SMALL CRAFT ON THURSDAY AT THIS POINT. JSL OUTLOOK (THURSDAY NIGHT AND BEYOND)...WINDS WILL BECOME MORE UNIFORMLY NORTHWESTERLY THURSDAY NIGHT...THEN BACK AROUND TO SOUTHWEST DURING THE DAY FRIDAY AS A SURFACE RIDGE CROSSES MICHIGAN. AS THE HIGH PULLS EAST PRESSURE GRADIENT TIGHTENS UP FRIDAY NIGHT INTO SATURDAY...WHICH WILL LIKELY RESULT IN RENEWED SMALL CRAFT ADVISORIES STARTING WITHIN THE LAKE MICHIGAN NEARSHORE ZONES AND POSSIBLY ON WHITEFISH BAY AS WELL. JPB && .AVIATION.../ISSUED AT 137 PM/...VALID FOR 18Z TAFS HIGH PRESSURE IS CONTINUING THE DRY AIR IN THE LOWER LEVELS AND WILL KEEP ANY CIGS THAT DO FORM, LIKE IN PLN THIS AFTERNOON IN THE VFR CATEGORY. OTHERWISE, WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON, AND INTO THIS EVENING. CLOUDS WILL BEGIN TO OVERSPREAD THE REGION TONIGHT AND LIGHT SNOW WILL BEGIN TO MOVE INTO THE FORECAST AREA AS THE NEXT AREA OF LOW PRESSURE GETS ITS ACT TOGETHER. CIGS WILL SLOWLY FALL DURING THE DAY TOMORROW AFTER 12Z. EXPECT CIGS TO BE BELOW MVFR BY THE AFTERNOON. JSL && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR LHZ347-348. LM...NONE. LS...NONE. &&
Hazardous weather outlook, Nov 30, 4:11 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 411 PM EST WED NOV 30 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 011145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 411 PM EST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF ACCUMULATING SNOWFALL ARE POSSIBLE IN THE SUNDAY TO TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JPB
Nearby
Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.